ArticleThe American journal of case reports2022
Coma, Severe Hypotension, and Pinpoint Pupils After Olanzapine Intoxication in the Intensive Care Unit with Symptom Reversal After Administration of Flumazenil.
Article in The American journal of case reports, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 3 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
BACKGROUND Olanzapine is an antipsychotic drug and is used in critical care to treat delirium. There is no known antidote to olanzapine intoxication. Overdosing olanzapine can cause, tremor, bradykinesia, hypotension somnolence, coma, and miosis. CASE REPORT We present the case of a previously healthy 69-year-old man who after routine mitral valve surgery developed pneumonia and severe sepsis requiring several weeks on a ventilator in the Intensive Care Unit. He developed delirium and paranoia and was prescribed olanzapine. After 4 doses, he became hypotensive and nonresponsive and developed pinpoint pupils. The symptoms were reversed minutes after administration of flumazenil. The clinical picture in this case corresponds well with an olanzapine intoxication. No other drugs, such as benzodiazepines or opioids, had been administered that could explain the reaction. Olanzapine intoxication is known to present with hypotension, coma, and miosis. The doses given were normal starting doses for olanzapine in the outpatient setting but much higher than recommended doses in the intensive care setting. CONCLUSIONS This case illustrates a risk for severe adverse effects, even within normal prescription range, when olanzapine is used in the intensive care setting. Finally, it is intriguing that the symptoms were reversed after administration of flumazenil, a selective competitive antagonist of the GABA receptor. Olanzapine mainly effects dopamine, serotonin, a1-adrenergic, histamine, and muscarinic receptors, but a low affinity to GABA and benzodiazepine sites can perhaps explain the observed effect.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.